Mississippi, 2014

Damaging Winds in Mississippi, April 14, 2014

April 14, 2014 · NWS MEG · 2 events in 2 counties and zones

A cold front moved through the Mid-South during the evening of April 13th, 2014 into the early morning hours of April 14th. A line of thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the evening of April 13th, 2014 into the early morning hours of April 14th. A line of thunderstorms developed ahead of the front. The thunderstorms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 11:01 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 13, 11:01 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1201 AM CDT MON APR 14 2014

.UPDATE...

UPDATE TO ADD SEVERE THUNDERSTORM WATCH 78 TO PORTIONS OF THE MID
SOUTH.

&&

.DISCUSSION...

BOWING LINE SEGMENTS PRECEDING MORE SOLID QLCS SQUALL LINE
CONTINUES TO MOVE ACROSS WEST TENNESSEE LATE THIS EVENING WITH
SOME WIND DAMAGE REPORTS. SOLID LEWP LINE ENTERING WESTERN
PORTIONS OF OUR CWA AS OF 0445Z WILL CONTINUE TO ADVANCE EAST
ACROSS THE MID SOUTH DURING THE OVERNIGHT HOURS. ENVIRONMENT IN
ADVANCE OF THIS LINE IS PRESUMED TO BE SOMEWHAT UNSTABLE AS 03Z
SOUNDING RELEASED FROM KLZK INDICATED SBCAPES AROUND 1050 J/KG
WITH STEEP MID LEVEL LAPSE RATES AND MUCH OF THE CAPE NOTED
BETWEEN 700-500MB. THIS SHOULD SUPPORT A CONTINUED SEVERE RISK
ACROSS MUCH OF THE MID SOUTH OVERNIGHT WITH DAMAGING WINDS...LARGE
HAIL THE PRIMARY THREATS. LATEST MESOANALYSIS ALSO SUGGESTS THAT
0-1KM SRH VALUES REMAIN AT 300 M2/S2 OR GREATER WITH BACKED
SURFACE WINDS STILL NOTED IN MAINLY CONVECTIVELY UNDISTURBED
AIRMASS ACROSS NORTH MISSISSIPPI. THEREFORE A FEW BRIEF TORNADOES
WILL ALSO BE POSSIBLE WITHIN MESOCYCLONE SPIN UPS EMBEDDED WITHIN
THE CONVECTIVE LINE.

LATEST FORECAST HAS BEEN UPDATED TO REFLECT THE ADDITION OF THE
WATCH AND SEVERE WEATHER THREAT.

JLH

&&

.PREV DISCUSSION... /ISSUED 415 PM CDT SUN APR 13 2014/

DISCUSSION...

A COUPLE OF UPPER LEVEL SHORTWAVES WILL MOVE THROUGH THE MID-SOUTH
THIS EVENING AS A STRONG LOW PRESSURE SYSTEM DEPARTS TO THE
NORTHEAST. AS THE LOW MOVES OFF TO THE NORTHEAST...WINDS WILL
BECOME MORE BACKED AT THE SURFACE AND A STRONG 50 TO 60 KT MID-
LEVEL WESTERLY JET WILL SUPPORT THE CHANCE FOR SOME STRONG TO
SEVERE THUNDERSTORMS THROUGH LATE THIS EVENING...MAINLY ALONG AND WEST
OF THE MISSISSIPPI RIVER. THE PRIMARY HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL AS THE PRIMARY MODE IS EXPECTED TO BE A
FORCED LINE OF STORMS...ALTHOUGH A TORNADO CANNOT BE RULED OUT.

OVERNIGHT TONIGHT AND INTO TOMORROW AFTERNOON...
SUFFICIENT INSTABILITY TO SUPPORT SEVERE THUNDERSTORM DEVELOPMENT WILL
BE AVAILABLE OVER A LARGE PART OF THE FORECAST AREA OVERNIGHT AND
INTO TOMORROW AFTERNOON...WITH THE BEST INGREDIENTS FOR SEVERE
WEATHER SPECIFICALLY OVER NORTH MISSISSIPPI DURING LATE MORNING TO
AFTERNOON HOURS ON MONDAY. MODEL GUIDANCE SUGGESTS THAT 1000 TO
NEAR 2000 J/KG OF SBCAPE WILL BE ON HAND...ALONG WITH LI/S -6 TO
-8C...AND 0-6 KM BULK SHEAR AROUND 60KTS. IN ADDITION...MODELS ARE
IN AGREEMENT THAT A DEVELOPING SURFACE LOW WILL TRACK ALONG THE
COLD FRONT AND MOVE TO THE NORTHEAST BY TOMORROW EVENING. ALL OF
THESE PARAMETERS AND THE LOCATION OF LOW WILL SUPPORT A POTENTIAL
FOR DAMAGING WINDS...HAIL...AND PERHAPS A TORNADO. THE LIMITING
FACTOR WILL OBVIOUSLY BE CLOUD COVER TOMORROW IN THE WARM
SECTOR...AND UNIDIRECTIONAL WIND PROFILES. THE COLD FRONT WILL
EXIT THE REGION BY LATE MONDAY NIGHT.

BEHIND THE FRONT...VERY COLD AND DRY AIR WILL FUNNEL INTO THE REGION
BY TUESDAY MORNING. CURRENT THINKING IS THAT TEMPERATURES WILL
DIP INTO THE 30S...BUT THE ATMOSPHERE SHOULD REMAIN MOIST ENOUGH
TO FEND OFF ANY FROST FORMING OVERNIGHT ON TUESDAY. FOG WILL MOST LIKELY
BE WHAT DEVELOPS INSTEAD.

BY TUESDAY...TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE UPPER 50S
DURING THE DAY AS STRONG CAA WILL BE PERSISTENT ALL DAY LONG.
WINDS WILL DIE DOWN AFTER MIDNIGHT AND TEMPERATURES ARE EXPECTED
TO DROP OFF VERY QUICKLY. LOWS WILL BOTTOM OUT IN THE LOWER 30S
AND MANY PLACES WILL DIP INTO THE UPPER 20S. A FREEZE WARNING
WILL MOST LIKELY BE NEEDED FOR WEDNESDAY MORNING.

BY WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE REGION AND
TEMPERATURES WILL FINALLY BEGIN TO MODERATE AND A WARMING TREND
WILL BEGIN.

ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH ON
FRIDAY INTO SATURDAY BRINGING RAIN A SLIGHT CHANCE OF
THUNDERSTORMS TO THE MID-SOUTH.

THIS WEEKEND...
HIGH PRESSURE WILL BRIEFLY BUILD IN ON SATURDAY BEFORE
ANOTHER SYSTEM MOVES IN BY LATE SUNDAY. SLIGHT CHANCES FOR RAIN
WILL BE POSSIBLE. BY MONDAY...TEMPERATURES ARE EXPECTED TO REBOUND
BACK TO SEASONAL TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN
THE 50S.

AC3

&&

.AVIATION...

06Z TAF CYCLE

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE IN ADVANCE OF A MORE
ORGANIZED SQUALL LINE NOW APPROACHING EAST ARKANSAS. A FEW OF
THESE STORMS MAY REACH SEVERE LIMITS AND RESULT IN A PERIOD OF
REDUCED CIGS AND VSBYS. CONVECTION SHOULD END FROM WEST TO EAST
FOR A TIME LATER TONIGHT WITH CONTINUED MVFR CIGS AND VSBYS.
STRONG AND GUSTY SOUTH WINDS AHEAD OF THE CONVECTIVE LINE SHOULD
CONTINUE TO GUST AT TIMES UP TO 30 KTS...BUT WILL DROP OFF BEHIND
THE LINE TO 10 KTS OR LESS. NON CONVECTIVE WIND SHEAR WILL ALSO
REMAIN OUTSIDE OF THUNDERSTORMS AND AHEAD OF THE SOLID CONVECTIVE
LINE MOVING THROUGH THE REGION.

ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP ON MONDAY
AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. TEMPOS HAVE BEEN
INCLUDED TO COVER THE MOST FAVORABLE TIMING FOR CONVECTION AT EACH
TERMINAL. IFR CIGS EARLY SHOULD RECOVER TO MVFR PRIOR TO THE COLD
FRONTAL PASSAGE. SOUTHWEST WINDS SHOULD AVERAGE BETWEEN 10-12 KTS.
BEHIND THE COLD FRONT WINDS SHOULD BECOME STRONG AND GUSTY FROM
THE NORTHWEST WITH A LOWERING BACK TO LOW END MVFR CIGS. SOME IFR
CIGS WILL BE POSSIBLE BUT CONFIDENCE TOO LOW TO INCLUDE IN TAF AT
THIS TIME. POST FRONTAL SHOWERS SHOULD ALSO CONTINUE BEHIND THE
FRONT THROUGH THE AFTERNOON HOURS.

RAIN SHOULD END MONDAY EVENING BUT LOW STRATUS WITH LOW END MVFR
TO IFR CIGS EXPECTED.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 13, 9:07 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 PM CDT SUN APR 13 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-150515-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1007 PM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TONIGHT. THE PRIMARY RISK WITH ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR AN
ISOLATED TORNADO. THIS SEVERE WEATHER THREAT SHOULD PERSIST
THROUGH THE EARLY MORNING HOURS OF MONDAY. HEAVY RAINFALL WILL
ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THE DAY ON MONDAY OVER
NORTH MISSISSIPPI. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE
HAIL. A SECONDARY THREAT OF A TORNADO CANNOT BE RULED OUT.

TEMPERATURES WILL TURN COLDER TUESDAY AND WEDNESDAY. MORNING LOWS
WILL DIP INTO THE LOWER 30S ON TUESDAY AND INTO THE UPPER 20S ON
WEDNESDAY. A FROST ADVISORY MAY BE NEEDED TUESDAY MORNING AND A
FREEZE WARNING MAY BE NEEDED ON WEDNESDAY MORNING FOR PORTIONS OF
THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. PLEASE PASS ALONG ANY
REPORTS OF WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER
SERVICE IN MEMPHIS.

JLH

In the hours before

Local storm report, Apr 13, 9:56 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1056 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     DYERSBURG               36.04N 89.38W
04/13/2014  E0 MPH           DYER               TN   PUBLIC

            61 MPH WIND SOUTHEAST SECTION OF DYERSBURG WITH PRIVATELY
            OWNED ANEMOMETER.

&&

ZEI
Local storm report, Apr 13, 10:18 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1118 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     MAURY CITY              35.82N 89.22W
04/13/2014                   CROCKETT           TN   AMATEUR RADIO

            BIG TREE DOWN IN MAURY CITY AND NEAR TN HWY 88 AND US 412
            THREE MILES SOUTHEAST OF MAURY CITY.

&&

ZEI

The radar

The Memphis radar (KNQA), 86 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tunica

When
April 14, 12:25 AM CST to 12:35 AM CST
Where
Tunica County, 0.9 mi NNW of Tunica to Tunica Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.692, -90.385

Straight line winds knocked a large limb into a window of a house in Tunica. In addition, Several trees were knocked down in the area. One tree landed on three vehicles. Three large metal sheds were blown over as well. The Tunica AWOS measured a gust of 50 knots at the time of the storm.

Thunderstorm Wind, Panola

When
April 14, 12:50 AM CST to 1:15 AM CST
Where
Panola County, 2.76 mi WSW of Delta to Batesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.402, -90.163

Straight line winds knocked trees down across Panola County. A few trees fell onto houses producing damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515089, 515090.